Skip

Amoxicillin and morning after pill
April 9, 2011 4:51 PM   Subscribe

I'm taking amoxicillin for a UTI and I'm on birth control pills. I had unprotected sex. From what I understand, antibiotics could make birth control pills less effective. Will the amoxicillin affect the morning after pill also? I'm uninsured so I'm turning here for help.
posted by squirtle to Health & Fitness (8 answers total) 2 users marked this as a favorite
 
By the way, I'm asking because Googling brought me contradicting answers.
posted by squirtle at 4:56 PM on April 9, 2011


This is a question for the pharmacist who will be dispensing the morning after pill to you.
posted by Sara C. at 5:03 PM on April 9, 2011 [4 favorites]


THe morning after pill is the same drug as birth control pills, different dosing, probably different exact formulation (since there are so many formulations possible in what you are taking everyday). Antibiotics change levels and activities of enzymes in the liver which are responsible for processing birth control pills. The antibiotics can also cause diarrhea, which may interfere with the absorbance of the bc drugs from your digestive system. So that's my sumup of the interaction of the amox with the birth control pills. But I am not a pharmacist, so I offer this explanation only to make it a little clearer what the problems are. And also to stress the complicatedness and why you should talk to the pharmacist (and even though you don't have insurance, can you call whoever prescribed the birth control and/or the amoxicillin -- each practitioner should be able to help you over the phone concerning a drug they prescribed).

So, the pharmacist definitely needs to know that you are on antibiotics. hopefully, these factors still won't change the dosage of the morning after pill, because it is such a high dose anyway. another reason to talk to the pharmacist is to discuss the nausea that might be caused by the morning after pill, which could interfere with both the morning after pill and your antibiotics. good luck! you deserve answers to questions from all your practitioners, but i hope this helps a little!!!
posted by Tandem Affinity at 5:15 PM on April 9, 2011


Actually, there's probably no need for the morning-after pill. It's not all antibiotics that can reduce the effectiveness of hormonal contraception, just a handful of less common ones, such as rifabutin. From managingcontraception.com:
“Broad-spectrum antibiotics such as amoxicillin and tetracycline, which alter the intestinal flora thought to be instrumental in promoting absorption of the sex steroids, do not reduce the efficacy of oral contraceptives (OCs). Women using the antibiotics do have statistically significant but not clinically lower serum levels of estrogen and progestins. However, virtually every woman taking these antibiotics has remained well within the therapeutic range for the sex steroids. [Murphy 1991] [Neely 1991] [Friedman 1980]. As a result, back-up methods should not be necessary unless the patient has problems taking her pills, e.g., if her underlying medical condition interferes with pill taking or absorption. Long-term use of broad-spectrum antibiotics (such as erythromycin or tetracycline for acne) is compatible with OC use; back-up methods are not routinely needed for pregnancy prevention. [Helms 1997].

Given all the conflicting messages, here is an attempt at summarizing, but not cutting through, the confusion regarding the antibiotics most women and their health care providers are most concerned about:

If you are taking a broad spectrum antibiotic such as tetracycline, doxycycline, ampicillin or erythromycin, some clinicians recommend that you use a back-up contraceptive, others do not. Some women taking these broad spectrum antibiotics use a back-up contraceptive, others do not. The decision is up to you.

Here are the words of advice from The Planned Parenthood Federation of America: "There is no pharmacologic evidence that the acute or chronic use of systemic antibiotics (e.g. tetracycline, ampicillin) decreases the efficiency of low-dose COCs in women who take them correctly."
posted by Violet Hour at 9:18 PM on April 9, 2011 [3 favorites]


Nthing Violet; the antibiotics that have been *proven* to interfere with the pill are types you would only come across _extremely_ rarely - most people would never take them in the course of their entire lives. It's medication for tuberculosis and the like, not your average antibiotic.

Now, I personally know some women that have used their broad-spectrum antibiotics as the reason for their pregnancy, but:

1) it's a super convenient excuse for them; notwithstanding that they wanted kids, and

2) The pill isn't effective one hundred percent of the time, anyway.

You will probably be fine. :)
posted by smoke at 10:59 PM on April 9, 2011


Supporting what Violet Hour and Smoke said - the reason that you'll find contradictory advice is that this is relatively new information (the UK guidelines were only changed in February), and a lot of people were playing safe.

You're best getting emergency contraception if the antibiotics have made you vomit or have diarrhoea.
posted by Coobeastie at 5:15 AM on April 10, 2011


That's strange, I was just reading about this last night (because I was also worried). The scientific literature has now decided (in 2001/2002, and still upheld today) that there is actually no connection between antibiotics such as amoxicillin and a reduction in the hormones from oral contraceptives such as microgynon.

So don't worry. Only very specific antibiotics like rifabutin (used to treat TB) affect the pill working.
posted by lichen at 10:12 AM on April 10, 2011


Another backup emergency contraception option that is the copper IUD. It works up to 7 days after sex. In this situation it sounds like overkill but just for future reference, especially since I'm not sure how well known this method is.
posted by Salamandrous at 10:50 AM on April 10, 2011


« Older Normal dating expectations. Wh...   |  Wine Dark... Hair? Have there... Newer »
This thread is closed to new comments.


Post